South Dakota, 2020

Damaging Winds in South Dakota, June 6, 2020

June 6, 2020 · NWS UNR · 21 events in 8 counties and zones

A derecho tracked northeastward from Nebraska across parts of southwestern into central South Dakota. Wind gusts as high as 90 mph were reported across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A derecho tracked northeastward from Nebraska across parts of southwestern into central South Dakota. Wind gusts as high as 90 mph were reported across the area. Some trees and power poles were downed, along with mostly minor property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 6, 4:19 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 6, 4:19 PM MST, 1 hour 46 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
519 PM MDT Sat Jun 6 2020

.DISCUSSION...(This Evening Through Saturday)
Issued at 231 PM MDT Sat Jun 6 2020

Latest surface analysis shows warm front has pushed northward
into northeastern Wyoming along with southwestern and south
central South Dakota, with the boundary roughly located from the
far northeastern corner of WY to the Black Hills then eastward
to north of KPHP. The front will continue to push northward this
aftn and eve. Temperatures to the south of the front are mainly in
the 80s to lower 90s with mid-70s to the north of the front.
Dewpoints to the south of the front on the SD side are in the
60s, and around 50F in NE WY. KUNR 20Z special sounding shows
warming temperatures above 500mb when compared to the 12Z
sounding, along with an inversion remaining around 825mb.
Relatively thick cloud cover through much of the day has acted to
limit heating and instability. While a few thunderstorms have
managed to develop over parts of NE WY and the Black Hills, it
appears that more widespread convection will not develop until the
main wave, currently speeding northward across southern Wyoming,
reaches the forecast area around 00z. Main severe threat over
northeastern Wyoming appears to be damaging winds with some large
hail possible. On the South Dakota side 0-3km bulk shear will
reach 40-50kts with the highest values currently in a narrow band
south of the warm front to the southeast of the Black Hills. With
the higher dewpoints and lower LCLs some QLCS tornadoes may occur
with any bowing segments, especially along and near the warm
front, however strong straight line winds are the most likely
severe threat over western SD as well. The convection will move
rapidly off to the northeast and out of most of the forecast area
by 05Z. Very windy conditions will develop over parts of
northeastern Wyoming this evening. Gusts around 55 mph are
possible between around 9PM and midnight.

On Sunday, the upper trough will remain to the west, while the
moist/unstable sector will have largely pushed of the the east of
our area. However, a strong upper jet streak approaching the
region combined with low-level cyclogenesis will facilitate some
moist advection back into cntrl/nwrn SD. SB/MLCAPE will be
somewhat limited outside of cntrl SD, with around 500-1000J/KG
from the Black Hills to the east and 1000-2000J/KG closer to
cntrl SD. Deep-layer shear will be stronger closer to the jet
across wrn SD (50-60 kt) and weaker to the east (30-40 kt over
scntrl SD). Taken together, could again see some supercells across
wrn/cntrl SD capable of large hail and strong to severe winds.

By Monday, any threat for strong to severe storms will have largely
moved east of our area, aside from maybe s cntrl SD, as cooler low-
level temps arrive behind a sfc front. Good agreement in guidance
that the mid-upper trof will rapidly shift ewd Monday and Tuesday,
ushering in a generally cooler and somewhat drier pattern for much
of next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 513 PM MDT Sat Jun 6 2020

Strong line of TSRA will move through NE WY and the Black Hills region
of W SD between 00z and 0230Z. Wind gusts up to 65kts are possible
with the passage of these storms...with local IFR conds possible
with isold large hail also possible. Aft 03z TSRA will exit all
terminal locations. Gusty SW winds will exist behind the exiting
storms in NE WY through the overnight hours. Except for vcnty of
TSRA...VFR conds are expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Hintz
Hazardous weather outlook, Jun 6, 4:27 AM MST, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
527 AM MDT Sat Jun 6 2020

SDZ001-002-012>014-025-032-072-073-WYZ071-071300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Haakon-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Northeastern Crook-
527 AM MDT Sat Jun 6 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

There is an enhanced risk for severe thunderstorms this afternoon
and evening. 70 to 80 MPH or greater wind gusts, golfball size
hail or larger, and isolated tornadoes are possible along with
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight risk of severe thunderstorms Sunday afternoon
and early evening. Large hail and damaging winds will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>058-071300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-
527 AM MDT Sat Jun 6 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
early evening. The main risks will be large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong to briefly severe thunderstorms are possible
Sunday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-026>031-041>044-046-047-049-074-071300-
Northern Black Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Fall River-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-Hermosa Foot Hills-
527 AM MDT Sat Jun 6 2020 /627 AM CDT Sat Jun 6 2020/

This Hazardous Weather Outlook is for portions of south central
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

There is an enhanced risk for severe thunderstorms this afternoon
and evening. 70 to 80 MPH or greater wind gusts, golfball size
hail or larger, and isolated tornadoes are possible along with
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms may occur Sunday afternoon and early evening.
Isolated strong to marginally severe thunderstorms may occur with
large hail and damaging winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 6, 5:47 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
647 PM MDT SAT JUN 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     1 NNW NISLAND           44.68N 103.56W
06/06/2020  M63 MPH          BUTTE              SD   MESONET

&&

EVENT NUMBER UNR2001827

ME
Local storm report, Jun 6, 5:51 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
651 PM MDT SAT JUN 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     2 ENE SHERIDAN LAKE     43.98N 103.42W
06/06/2020  M51 MPH          PENNINGTON         SD   MESONET

0640 PM     TSTM WND GST     ELLSWORTH AFB           44.16N 103.10W
06/06/2020  M55 MPH          MEADE              SD   OTHER FEDERAL

0644 PM     TSTM WND GST     12 E OELRICHS           43.19N 103.00W
06/06/2020  M63 MPH          FALL RIVER         SD   MESONET

0644 PM     TSTM WND GST     12 WSW CASTLE ROCK      44.92N 103.66W
06/06/2020  M71 MPH          BUTTE              SD   MESONET

&&

EVENT NUMBER UNR2001828
EVENT NUMBER UNR2001829
EVENT NUMBER UNR2001830
EVENT NUMBER UNR2001831

ME
Local storm report, Jun 6, 5:57 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT SAT JUN 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND GST     RAPID CITY ARPT         44.05N 103.06W
06/06/2020  M67 MPH          PENNINGTON         SD   ASOS

&&

EVENT NUMBER UNR2001832

ME
Local storm report, Jun 6, 5:58 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
658 PM MDT SAT JUN 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     RAPID CITY ARPT         44.05N 103.06W
06/06/2020  M67 MPH          PENNINGTON         SD   ASOS

&&

CORRECTED EVENT TIME

EVENT NUMBER UNR2001832

ME
Local storm report, Jun 6, 6:01 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
701 PM MDT SAT JUN 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND GST     8 W JEWEL CAVE          43.73N 103.99W
06/06/2020  M51 MPH          CUSTER             SD   MESONET

0609 PM     TSTM WND GST     PRINGLE                 43.61N 103.59W
06/06/2020  M51 MPH          CUSTER             SD   MESONET

0639 PM     TSTM WND GST     ELLSWORTH AFB           44.16N 103.10W
06/06/2020  M74 MPH          MEADE              SD   OTHER FEDERAL

&&

EVENT NUMBER UNR2001833
EVENT NUMBER UNR2001834
EVENT NUMBER UNR2001835

ME
Local storm report, Jun 6, 6:05 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT SAT JUN 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     5 WNW NEW UNDERWOOD     44.12N 102.93W
06/06/2020  M63 MPH          PENNINGTON         SD   MESONET

&&

EVENT NUMBER UNR2001836

ME

The radar

The Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
June 6, 6:05 PM MST
Where
Oglala Lakota County, 1 mi WNW of Oglala
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.185, -102.768

The spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Oglala Lakota

When
June 6, 6:09 PM MST
Where
Oglala Lakota County, (Ien)pine Ridge Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.020, -102.520

Thunderstorm Wind, Oglala Lakota

When
June 6, 6:15 PM MST
Where
Oglala Lakota County, 8.2 mi SW of Batesland
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.050, -102.220

Thunderstorm Wind, Oglala Lakota

When
June 6, 6:25 PM MST
Where
Oglala Lakota County, 5 mi NE of Porcupine
Measured
69 kt (79 mph) measured gust
Reported by
RAWS
Coordinates
43.281, -102.260

Thunderstorm Wind, Bennett

When
June 6, 6:30 PM MST to 6:40 PM MST
Where
Bennett County, 3.83 mi NW of Martin
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.202, -101.792

The roof was partially torn off a home.

Thunderstorm Wind, Oglala Lakota

When
June 6, 6:33 PM MST
Where
Oglala Lakota County, Kyle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.420, -102.180

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Bennett

When
June 6, 6:45 PM MST to 6:50 PM MST
Where
Bennett County, 8 mi E of Martin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.170, -101.571

Strong winds downed tree branches, with minor damage to the deck of the home.

Thunderstorm Wind, Bennett

When
June 6, 6:50 PM MST to 6:55 PM MST
Where
Bennett County, 5.22 mi ENE of Martin Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.200, -101.625

A large temporary shed was tipped over and another temporary shed was moved several hundred feet and was destroyed.

Thunderstorm Wind, Jackson

When
June 6, 6:53 PM MST
Where
Jackson County, 8.1 mi SE of Interior
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.650, -101.850

The highest wind gusts were estimated at 70 mph.

Thunderstorm Wind, Jackson

When
June 6, 6:54 PM MST to 7:00 PM MST
Where
Jackson County, 4 mi E of Cactus Flats
Measured
80 kt (92 mph) measured gust
Reported by
Mesonet
Coordinates
43.830, -101.820

Thunderstorm Wind, Pennington

When
June 6, 6:54 PM MST to 7:10 PM MST
Where
Pennington County, 3.23 mi NW of Wasta
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.100, -102.500

Thunderstorm Wind, Jackson

When
June 6, 6:58 PM MST
Where
Jackson County, 9 mi W of Kadoka to 7 mi W of Kadoka
Measured
66 kt (76 mph) measured gust
Reported by
Storm Chaser
Coordinates
43.840, -101.691

Two tractor trailers were blown over on interstate 90 between mile markers 141 and 143.

Thunderstorm Wind, Jackson

When
June 6, 7:00 PM MST
Where
Jackson County, 2 mi E of Cottonwood
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.970, -101.860

Thunderstorm Wind, Todd

When
June 6, 8:04 PM CST
Where
Todd County, 10.98 mi SW of Parmelee
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.230, -101.200

Thunderstorm Wind, Jackson

When
June 6, 7:05 PM MST to 7:10 PM MST
Where
Jackson County, 7 mi E of Wanblee
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
43.570, -101.530

Thunderstorm Wind, Mellette

When
June 6, 8:16 PM CST
Where
Mellette County, 5 mi ESE of Norris
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.442, -101.108

Wind gusts were estimated at 70 mph.

Thunderstorm Wind, Todd

When
June 6, 8:28 PM CST
Where
Todd County, 6 mi W of Parmelee
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
43.320, -101.139

Thunderstorm Wind, Jackson

When
June 6, 7:34 PM MST to 7:40 PM MST
Where
Jackson County, 9.75 mi ENE of Belvidere
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
43.900, -101.100

Thunderstorm Wind, Haakon

When
June 6, 7:34 PM MST to 7:40 PM MST
Where
Haakon County, 1 mi NE of Midland
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -101.136

Thunderstorm Wind, Todd

When
June 6, 8:45 PM CST
Where
Todd County, 6.87 mi ESE of Rosebud
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.200, -100.720

Thunderstorm Wind, Tripp

When
June 6, 9:40 PM CST
Where
Tripp County, 2 mi W of Hamill
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.600, -99.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893602, 893604, 893605, 893606, 893622, 893608, 893626, 893628, 893614, 893613, 893629, 893616, 893618, 893609, 893620, 893610, 893630, 893632, 893633, 893631, 893634.